Mississippi, 2004

Damaging Winds in Mississippi, July 4, 2004

July 4, 2004 · NWS JAN · 3 events in 3 counties and zones

3 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 4, 2:05 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 4, 2:05 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
305 PM CDT SUN JUL 4 2004

.SHORT TERM...

WE ARE CURRENTLY MONITORING SCATTERED SHOWERS AND WEAK THUNDERSTORMS
FORMING ALONG OUTFLOW/GRAVITY WAVE THAT EMANATED EARLIER IN THE DAY
FROM THE MCS TRACKING EAST TO OUR NORTHWEST. THIS BOUNDARY IS
RUNNING INTO AN ATMOSPHERE THAT IS WELL CAPPED BETWEEN 850 AND 750
MB SO CONVECTION IS HAVING A HARD TIME SUSTAINING ITSELF AFTER THE
INITIAL STRONG FORCING SWINGS THROUGH. WE ARE A BIT MORE CONCERNED
ABOUT THE GOLDEN TRIANGLE REGION AS THE SOUTHERN END OF THE MCS COLD
POOL SHOULD BRUSH THIS REGION AND CONVERGENCE WILL BE MUCH STRONGER
AND SUSTAINED. BUT EVEN HERE CONVECTION SHOULD BE MOSTLY OVER BY 00Z
ALTHOUGH I WILL LEAVE MENTION OF 20 POPS IN ZONES FROM HERE SOUTH TO
MERIDIAN. ALTHOUGH OUTFLOW TO THE SOUTH AND WEST WILL WEAKEN BY 00Z
THERE WILL STILL BE A VERY SLIGHT CHANCE (10 POPS) OF A SHOWER OR
STORM FIRING BEFORE SUNSET ALL ALONG AND JUST SOUTH OF THE I-20
CORRIDOR...BUT I WILL KEEP THIS OUT OF ZONES. AFTER THIS EVENING THE
INFLUENCE OF OUTFLOW/BOUNDARIES SHOULD BE LESSENED TO THE POINT
WHERE NO MORE CONVECTIVE DEVELOPMENT IS POSSIBLE. I AM SLIGHTLY
CONCERNED ABOUT ANOTHER CONVECTIVE CLUSTER FORMING OVER ARKANSAS
LATER TONIGHT...BUT FLOW ALOFT SHOULD VEER AROUND ENOUGH BY THEN TO
ENSURE A MORE EASTWARD PROPAGATION TO ANY MCS (KEEPING IT WELL NORTH
OF MY CWA). IN THE FINAL ZONE PACKAGE MAY SHOW SOME DEPARTURE TO
THIS THINKING IF TRENDS IN PRECIPITATION CHANGE RADICALLY IN THE
NEAR FUTURE.

MONDAY...THE AFOREMENTION ATMOSPHERIC CAPPING WILL WEAKEN SOMEWHAT
OVER MOST OF THE REGION...BUT SHOULD STILL BE ENOUGH OF A FORCE TO
KEEP THE NORTHERN TWO-THIRDS OF THE CWA DRY. MEANWHILE...DEEPER
MOISTURE AND STRONGER SOUTHERLY FLOW IN THE SOUTH SHOULD BRING AT
LEAST ISOLATED SEA-BREEZE ACTIVITY INTO LOCATIONS ALONG THE HIGHWAY
84 CORRIDOR BY AFTERNOON. TEMPERATURES SHOULD AGAIN TOP OUT IN THE
LOW 90S AS IT SEEMS THE VERY MOIST SKIN LAYER IN PLACE ACROSS THE
ENTIRE CWA IS MAKING IT HARD FOR VERY WARM TEMPS ALOFT (20 C AT 850
MB) TO MAXIMIZE THEIR POTENTIAL AT THE SURFACE.

TUESDAY...SOUTHWESTERLY FLOW WILL INCREASE AND TEMPERATURES FROM 700
TO 850 MB WILL DECREASE AS THE SOUTHERN FRINGE OF A DISTURBANCE IN
THE WESTERLIES MAKES HEADWAY TOWARD THE MS RIVER. THESE DEVELOPMENTS
SHOULD BE ENOUGH TO WARRANT MENTIONING AT LEAST ISOLATED AFTERNOON
CONVECTION ALL ZONES WITH HIGHEST POPS (30S) IN THE EAST AND SOUTH
DUE TO DEEPER MOISTURE AND THE SEABREEZE...RESPECTIVELY. MORE CLOUD
COVER SHOULD ENSURE ALL AREAS ARE HELD TO THE LOW 90S AT MOST.

.LONG TERM (WEDNESDAY THROUGH SUNDAY)...

MODELS ARE BEGINNING TO SHOW A BIT MORE UNCERTAINTY CONCERNING THE
POTENTIAL OF A NORTH TO SOUTH ORIENTED MID LEVEL SHEAR AXIS BEING A
PROLONGED FIXTURE OVER THE MS RIVER VICINITY. IN FACT...OPERATIONAL
GFS NOW HAS SUBSTANTIAL RIDGING BUILDING OVER THE SOUTH CENTRAL
STATES AND SOUTHEAST BY NEXT WEEKEND. I STILL HAVE FAITH SOME SORT
OF SHEAR AXIS WILL SET UP CLOSE ENOUGH TO THE CWA WEDNESDAY THROUGH
FRIDAY TO NECESSITATE POPS ABOVE CLIMATOLOGY. I WENT HIGHEST POPS
DURING THIS TIME FRAME OVER SOUTHERN ZONES WHERE SEABREEZE-RELATED
OUTFLOW SHOULD BE A FACTOR. ANOTHER POSSIBLE WRENCH IN THE PLANS IS
A FRONT DEPICTED BY THE 12Z ETA AND GFS THAT BISECTS OUR FORECAST
AREAS BY THURSDAY. A FRONTAL PUSH THIS FAR SOUTH IN JULY IS QUITE
CONTRARY TO CLIMATOLOGY SO I WILL COUNT ON THE BOUNDARY...AND THE
SUBSEQUENT DRYING BEHIND THE FRONT...REMAINING NORTH OF OUR REGION
THROUGHOUT THE PERIOD. NEVERTHELESS...ANY BOUNDARY INFRINGING SOUTH
INTO OUR NECK OF THE WOODS WEDNESDAY AND THURSDAY WILL ENHANCE
PRECIPITATION SO I LEANED ON HIGHEST POPS (40 TO 50 RANGE) THESE
DAYS. KEPT TEMPERATURES NEAR SEASONAL NORMS ACROSS THE ENTIRE
EXTENDED PERIOD BUT BUMPED UP HIGHS A FEW DEGREES (FIRMLY INTO THE
LOWER 90S) BY NEXT WEEKEND...HEDGING TOWARDS THE BUILDING RIDGE
SCENARIO OFFERED BY THE GFS.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50
Hazardous weather outlook, Jul 4, 2:00 PM CST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT SUN JUL 04 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
052000-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
300 PM CDT SUN JUL 04 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND VERY EARLY THIS
EVENING MAY PRODUCE WIND GUSTS TO 40 MPH IN NORTHEAST MISSISSIPPI
TOWARD THE ALABAMA BORDER.  THIS WILL BE MOST LIKELY IN THE
COLUMBUS AREA.

...SEASONAL THREATS...
HOT AND HUMID CONDITIONS SUNDAY AFTERNOON WILL RESULT IN HEAT
INDEX VALUES OF 100 TO 105 DEGREES.  HOWEVER...VALUES ARE NOT
EXPECTED TO EXCEED 105 DEGREES IN MORE THAN A COUPLE OF
LOCATIONS.  THE HIGHEST VALUES ARE EXPECTED TO BE ALONG THE US
HIGHWAY 82 CORRIDOR.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH SUNDAY EVENING...JULY 11.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Columbus AFB radar (KGWX), 64 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 4, 3:30 PM CST
Where
Clay County, 6 mi S of Montpelier
Measured
51 kt (59 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.633, -88.950

Two law enforcement vehicles were almost blown off the road by 60 mph winds.

Thunderstorm Wind, Lowndes

When
July 4, 3:30 PM CST
Where
Lowndes County, Caledonia
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.683, -88.333

Thunderstorm Wind, Noxubee

When
July 4, 4:19 PM CST
Where
Noxubee County, Macon
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.117, -88.400

A few telephone poles were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyWarnings in Mississippi, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411776, 5411777, 5411778.